Cautionary tales - Dr Jeff Taylor

IT IS always difficult to write openly about adverse events, because most doctors, no matter at what stage of their career, will always consider it a chink in their armour they would prefer to be kept quiet. But for me one of the most important elements to it all is how we actually deal with the adverse event shortly afterwards. 

While in my first year of residency at a tertiary hospital in Adelaide, I was part of a general medical unit in which the team consisted of the usual intern, resident, registrar and consultant. The demographics of the area meant often the youngest patient was never under 70 years of age, with a plethora of complex medical conditions and numerous medications.

One patient developed lower lobe pneumonia and became quite unwell. He was reviewed several times during the day and as his condition deteriorated he went into rapid AF. He was anti-coagulated initially with low molecular weight Heparin and subsequent Warfarin. Over the

Latest

Trending